MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Uncoiled (1659)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 03/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter phone number not provided.It is unknown if the initial reporter is a health professional as this information was not provided.User facility phone number not provided.(b)(4).The event is currently under investigation.
 
Event or Problem Description
A (b)(6) male patient was undergoing a venogram procedure.As he had an infection; which required antibiotics, a picc line was placed in the left arm.When the physician tried to remove wire after insertion of the catheter, it was stuck.The venogram showed that the axillary vein had occluded and the soft tip had gone through the vein.Dilator was removed and wire was trimmed and taped so venograph could be completed.The surgeons contemplated several possibilities to remove wire, however they were able to remove it by using force.It was found that the wire had uncoiled from the soft distal tip to the start of the firm part.The patient's anatomy was reported to have been tortuous and the vein was occluded.The patient is reported to be doing well.No adverse effects to the patient were reported after to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of complaint history, drawing, instructions for use (ifu), manufacturing instructions, specification, trends, quality control and visual inspection of the returned device were conducted during the investigation.The visual examination reported one (b)(4) wire guide was returned in a used condition, which measured at 126.6 cm long.The flex tip measured at 2.3 cm.And the distal weld was missing.The coil is stretched and is flush with the mandril, based on these measurements approximately 4 cm flex tip (coil/mandril) has separated.No nonconformance's are noted regarding the coating.Proximal end of wire guide measures.018 inches.Manufacturing records for the returned devices were reviewed and no discrepancies were noted.Based on the description of the event and the fact that there was no obvious defect regarding to manufacturing to the wire guide, it is possible that the wire guide tip caught on the introducing needle and force beyond design requirements was used to remove the guide.The cook representative confirmed with the attending doctor that the patient¿s anatomy was tortuous, the vein was occluded and the wire was removed by using force.It was found that the wire had uncoiled from the soft distal tip to the start of the firm part.Manipulation of the wire through the needle may cause damage to the coil and patient anatomy may make withdrawal or manipulation of the wire guide difficult resulting in damage when the force exceeds design specification.Affixed to the wire guide protective shipping tube is a caution label that pictorially cautions against the reverse process of withdrawing the wire guide in the needle as damage may occur.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
A (b)(6) year old male patient was undergoing a venogram procedure.As he had an infection; which required antibiotics, a picc line was placed in the left arm.When the physician tried to remove wire after insertion of the catheter, it was stuck.The venogram showed that the axillary vein had occluded and the soft tip had gone through the vein.Dilator was removed and wire was trimmed and taped so venograph could be completed.The surgeons contemplated several possibilities to remove wire, however they were able to remove it by using force.It was found that the wire had uncoiled from the soft distal tip to the start of the firm part.The patient's anatomy was reported to have been tortuous and the vein was occluded.The patient is reported to be doing well.No adverse effects to the patient were reported after to this occurrence.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5563579
Report Number1820334-2016-00242
Device Sequence Number13583106
Product Code LJS
UDI-Device Identifier00827002345164
UDI-Public(01)00827002345164(17)170714(10)5984658
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICDS-4.0-CT-OTW-ST-1111
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/15/2016
Device Age8 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/08/2016
Supplement Report FDA Received Date06/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age17 YR
Patient Weight50